Document Detail


Misdiagnosis of tuberous sclerosis in a Nigerian girl: a case report and review of literature.
MedLine Citation:
PMID:  20587932     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Tuberous sclerosis is a rare neuro-cutaneous syndrome, one of the phakomatosis, characterized by facial angiofibromas (adenoma sebaceum), mental retardation and epilepsy. This classic triad occurs in less than one half of patients, probably in one-third, thus requiring a high index of suspicion to diagnose. Consequently it may easily be misdiagnosed as neurofibromatosis or other medical conditions. This is a case report of tuberous sclerosis in a 13-year-old Nigerian girl that was misdiagnosed as neurofibromatosis because of her cutaneous lesions. This paper discussed the case and reviewed the literature. A comprehensive medical clerkship, thorough physical examination, high index of clinical suspicion and neuroimaging investigations are required to confirm diagnosis.
Authors:
Ogunrin A Olubunmi
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  Annals of African medicine     Volume:  9     ISSN:  0975-5764     ISO Abbreviation:  Ann Afr Med     Publication Date:    2010 Apr-Jun
Date Detail:
Created Date:  2010-06-30     Completed Date:  2010-10-06     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101231417     Medline TA:  Ann Afr Med     Country:  Nigeria    
Other Details:
Languages:  eng     Pagination:  95-101     Citation Subset:  IM    
Affiliation:
University of Benin Teaching Hospital, Benin City, Nigeria. bunmifunmi@hotmail.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Angiofibroma / diagnosis
Anticonvulsants / therapeutic use
Brain / radiography*
Calcinosis / radiography*
Diagnostic Errors
Epilepsy / drug therapy,  etiology
Female
Humans
Mental Retardation / etiology
Neurofibromatoses / diagnosis
Skin Neoplasms / diagnosis
Tomography, X-Ray Computed
Treatment Outcome
Tuberous Sclerosis / genetics,  radiography*
Valproic Acid / therapeutic use
Chemical
Reg. No./Substance:
0/Anticonvulsants; 99-66-1/Valproic Acid

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Residency training program: perceptions of residents.
Next Document:  Acute cholestatic hepatitis along with agranulocytosis: A rare side effect of carbimazole.